Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 13, 2023, 1:42 PM CDT for Marion County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 1:42 PM CDT (18:42 UTC)
- Expired
- May 13, 2023, 2:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marion County, IA
The radar
The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
036
WFUS53 KDMX 131842
TORDMX
IAC125-131930-
/O.NEW.KDMX.TO.W.0015.230513T1842Z-230513T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
142 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Marion County in south central Iowa...
* Until 230 PM CDT.
* At 142 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pleasantville, or 7 miles northwest of Knoxville,
moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lake Red Rock and Elk Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4136 9297 4135 9325 4141 9326 4151 9307
4151 9304
TIME...MOT...LOC 1842Z 247DEG 13KT 4138 9322
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Lee2 follow-up statements
929
WWUS53 KDMX 131857
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
157 PM CDT Sat May 13 2023
IAC125-131930-
/O.CON.KDMX.TO.W.0015.000000T0000Z-230513T1930Z/
Marion IA-
157 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL MARION COUNTY...
At 157 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Elk Rock State Park, or 7 miles northwest
of Knoxville, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lake Red Rock and Elk Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4140 9299 4137 9320 4143 9323 4151 9307
4151 9304
TIME...MOT...LOC 1857Z 241DEG 11KT 4141 9318
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Lee902
WWUS53 KDMX 131921
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
221 PM CDT Sat May 13 2023
IAC125-131930-
/O.EXP.KDMX.TO.W.0015.000000T0000Z-230513T1930Z/
Marion IA-
221 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT
230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for central and
south central Iowa.
LAT...LON 4140 9299 4137 9320 4143 9323 4151 9307
4151 9304
TIME...MOT...LOC 1920Z 247DEG 13KT 4144 9308
$$
LeeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 12:36 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 13, 12:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1236 PM CDT Sat May 13 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 234 AM CDT Sat May 13 2023 Key Messages: - Strong to severe storms this afternoon and evening - Cooler Sunday with lingering rain chances - Dry start to the work week with temperatures warming back through the 70s Discussion: Convection across western Iowa slowly moved into the area after midnight while additional convection developed along the warm front draped across parts of northern to central Iowa. Convection has been fueled in part by a plume of deep moisture as dewpoints in the upper 60s extend well into the area. Thus far convection has remained sub-severe and is expected to remain so through the morning. The main concerns with any of the overnight convection has been heavy rain. While not widespread, storms in western Iowa earlier produced 4-5+" of rain. Such trends are possible into north central Iowa early this morning, though most convection now is less robust than the storms that produced the higher rain totals earlier in the night. Convection is expected to bubble along the warm front through much of the morning with re-strengthening expected by early afternoon as daytime heating enhances instability. Instability is more than sufficient to support severe storms as MLCAPE exceeds 1500-2000 J/kg in a plume into north central Iowa. At the same time, mid- level lapse rates are modest at best, generally in the 6-7 C range. Shear is weaker today than what was seen with the convection on Friday evening in western Iowa with 0-6 km shear around 25-30 kts. While speeds are weak, wind profiles show good veering with height. Putting it all together, storms that develop along the warm front tomorrow will have sufficient instability to reach severe strength and quick stretching may allow for brief tornadic development with the strongest storms. However, lack of shear will reduce the longevity of strong storms. The HREF supports this thinking, with considerably less UH tracks this afternoon compared to Friday's event and tracks that are much shorter. Given the relatively weak flow, slow storm motions are anticipated. This, along with possible training of storms, will enhance QPF across parts of north central Iowa. Most models paint a swat of over an inch across the area which should not cause problems, though many hi res models also depict isolated pockets of 2-3+". These pockets could produce small areas of ponding, but do not anticipate widespread hydro problems. Sunday will be cooler behind the front with lingering showers as the area sits within the north and west sides of the low. By Monday we dry out with a dry first half of the week. Temperatures will warm back through the 70s into mid week with the next chances for precipitation arriving later Wednesday into Thursday as a low to the north pulls a cold front across the area. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat May 13 2023 Low clouds with showers and storms associated continue to produce a variety of conditions across the area. In northeast IA, conditions have been bouncing between MVFR to IFR with some clearer pockets mixed in. Ceilings should generally continue to rise in this area as the surface warms, but showers and storms will locally negate this improvement. Further south and west, skies range from clear to broken with ceilings primarily MVFR. Scattered thunderstorms have begun to pop up over the clearer areas in south central IA, and will continue to evolve through the afternoon and evening, likely impacting all sites at some point tonight. Storms will be sporadic across space, but included the most likely times in the TAFs. Showers and thunderstorms will wrap up south this evening, but continue north through the morning hours. Ceilings will also drop into MVFR and IFR again tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Sat May 13 2023 IAZ033-044>046-057>059-070>073-081>084-092>096-140900- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- Wayne-Appanoose- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and south central Iowa. .DAY ONE...Today and tonight An isolated severe storm is possible today however much of the thunderstorm activity during the daylight hours is expected to be mainly to the north and east of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters is not anticipated today. IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085- 086-097-140900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...Today and tonight Strong to severe storms are possible today. Any storms prior to 11 am would have a quarter sized hail and heavy rain threat. Storms late this morning and into the afternoon with will have the potential to produce tornadoes, large hail and damaging winds along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, May 13, 9:32 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.90 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.
0600 AM HEAVY RAIN 2 ENE FORT DODGE 42.52N 94.15W
05/13/2023 M2.50 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.
0656 AM HEAVY RAIN 1 NE FORT DODGE 42.52N 94.16W
05/13/2023 M2.35 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.
0800 AM HEAVY RAIN 1 SSE POCAHONTAS 42.73N 94.66W
05/13/2023 M2.21 INCH POCAHONTAS IA CO-OP OBSERVER
CO-OP OBSERVER STATION POCI4 POCAHONTAS.
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.19 INCH KOSSUTH IA MESONET
MESONET STATION ALGI4 ALGONA.
0700 AM HEAVY RAIN 5 SSW RODMAN 42.96N 94.55W
05/13/2023 M2.07 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.
&&Local storm report, May 13, 9:33 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 1 W POCAHONTAS 42.73N 94.69W
05/13/2023 M2.05 INCH POCAHONTAS IA MESONET
MESONET STATION DW9470 POCAHONTAS.
&&Local storm report, May 13, 1:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 3 SW PLEASANTVILLE 41.37N 93.31W
05/13/2023 MARION IA STORM CHASER
MULTI-VORTEX TORNADO REPORTED.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 43 min |
| May 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| May 13, 1:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| May 13, 2:25 PM CDT | Tornado Warning | DMX | Marion | 50 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 39 min |
| May 13, 3:26 PM CDT | Tornado Warning | DMX | Marion | 37 min |
| May 13, 3:40 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| May 13, 4:31 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 29 min |
| May 13, 4:57 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 16 min |
| May 13, 5:22 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 13, 5:58 PM CDT | Tornado Warning | DMX | Pocahontas | 32 min |
| May 13, 6:09 PM CDT | Tornado Warning | DMX | Marion, Warren | 36 min |
| May 13, 6:23 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 37 min |
| May 13, 6:25 PM CDT | Tornado Warning | DMX | Marion | 21 min |
| May 13, 6:26 PM CDT | Tornado Warning | DMX | Pocahontas | 34 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Pocahontas | 25 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Marion | 24 min |
| May 13, 6:55 PM CDT | Special Weather Statement | DMX | Pocahontas | 20 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.